Kansas, 2017

Hail in Kansas, April 9, 2017

April 9, 2017 · NWS TOP · 4 events in 2 counties and zones

Severe thunderstorms pushed through northeast Kansas during the late evening hours of Sunday, April 9th into early morning hours of Monday. Large hail was the main hazard with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms pushed through northeast Kansas during the late evening hours of Sunday, April 9th into early morning hours of Monday. Large hail was the main hazard with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 9, 5:45 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 5:45 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Sun Apr 9 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Apr 9 2017

Water vapor imagery showing upper trough deepening over central
Wyoming while a lead wave helped develop convection over northern
Nebraska. Cirrus remains rather thick in eastern Kansas downstream
of another though weaker upper wave over the Southern Rockies with
some stratus in far eastern Kansas under the strong capping
inversion evident on KTOP 12Z sounding. Initial cold front making its
way south across south central Nebraska with dryline moving east
into southern Kansas and western Oklahoma. The complex upper trough
making this dryline setup atypical with surface lows over
far eastern and north central Nebraska at 18Z.

Chances for convection before 0Z continue to look lower with time.
18Z analysis shows MLCIN around 350 J/kg in eastern Kansas with
aforementioned clouds keeping strong heating in check. Convergence
along with weak dryline also looking weak at best and should
struggle to break the cap despite cooling aloft provided in part by
the southern wave as it moves overhead late this afternoon and this
evening. Better chances for storms look to be this evening into the
early morning as cold front swings through eastern Kansas with most
guidance leaning this way. MLCIN does not increase much despite
diurnal trends in southerly flow ahead of the front, with MLCAPE
values around 1500 J/kg and effective shear likely around 40 kts.
This would support more of a hail versus tornado and wind threat.
Front's exit overnight should end storms well before dawn. Have kept
northwestern areas dry with updated runs rotating any precip ahead
of the Wyoming wave northeast of that area. Secondary cold front
moves through Monday afternoon with a stronger shot of cold air
following. Still some variation in temps here with steady afternoon
temps quite possible in the north and west and have lowered highs a
bit there.

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Apr 9 2017

Monday night, a surface ridge of high pressure will build southward
across KS. North-northeast surface winds will become light through
the the early morning hours Tuesday. Clear skies, light winds and a
dry airmass will allow temperatures to drop into the mid 30s with
some areas across the northern counties dropping down to around 32
degrees. Therefore, expect patchy frost across much of the CWA.

Tuesday through Tuesday night, the surface ridge will shift east
into the lower MS river valley. light northeast surface winds will
become southeasterly through the late afternoon hours. Highs will
reach the lower to mid 60s.

Wednesday through Sunday, A lee surface trough will deepen across the
central and southern high plains. The resulting southerly low level
flow will advect deep gulf moisture northward across the southern
and central plains. A series of upper level troughs will pass east
and northeast across the plains and provide ascent for chances of
showers and thunderstorms through the period.

A southern stream upper level trough across TX on thursday will
amplify as if lifts northeast into KS. The mid level flow will
increase from the southwest and there may be enough vertical
windshear and instability for strong to severe thunderstorms across
the CWA Thursday afternoon into the evening hours. The surface front
will remain stationary across northern and western NE on Friday.
South-southwesterly 850mb winds will continue to advect deep gulf
moisture northward across the CWA, so we will see chances for
showers and thunderstorms into Friday.

Another amplified upper trough will move east across the northern
plains friday night and Saturday which will cause a cold front to
push into the the CWA late in the afternoon. Thunderstorms will
develop ahead of the front and move east across the CWA late
Saturday afternoon into Saturday night. The mid level flow looks
weaker only 20 to 30 KTS.

We may see a break in the thunderstorms if the cold front can push
south into OK before becoming stationary. The front will lift back
north as a warm front as a series of upper level troughs lift
northeast across the plains next Monday into the middle of next week.

Late this week and into next week we may see several rounds of
thunderstorms which may cause another round of possible river
flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun Apr 9 2017

VFR conditions are expected throughout the period. Isolated to
perhaps scattered thunderstorms are possible this evening at all
terminals. Beginning near 03Z at MHK and shortly there after for
the Topeka terminals. Showers and thunderstorm chances will then
push southeast of the terminals after 06Z. As the cold front
pushes through the area overnight winds will veer to the west.
Westerly winds will increase during the mid-morning hours on
Monday with sustained near 15 knots and gusts approaching 20 to 25
knots.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...Gargan
AVIATION...Baerg
Hazardous weather outlook, Apr 9, 2:20 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CDT Sun Apr 9 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CDT Sun Apr 9 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There continues to be a chance for severe thunderstorms this
evening across northeast and east central Kansas. If storms
develop then Large hail and damaging winds are the main hazards.

Elevated rangeland fire danger indices will continue across
portions of north central Kansas through the late afternoon and
early evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening across northeast and east
central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 9, 9:23 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1023 PM CDT SUN APR 9 2017

KSZ010-100345-
Marshall-
1023 PM CDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 1045 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Beattie, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3999 9624 3987 9650 3993 9660 4000 9653
      4000 9624
TIME...MOT...LOC 0322Z 231DEG 36KT 3993 9648

Baerg

The radar

The Topeka radar (KTWX), 107 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nemaha

When
April 9, 11:03 PM CST to 11:04 PM CST
Where
Nemaha County, 1.06 mi W of Sabetha
Measured
1.25 in hail
Reported by
Public
Coordinates
39.900, -95.800

Photo received via social media. Time was estimated from radar.

Hail, Brown

When
April 9, 11:04 PM CST to 11:05 PM CST
Where
Brown County, 0.53 mi W of Morrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.690

Hail, Brown

When
April 9, 11:04 PM CST to 11:05 PM CST
Where
Brown County, 2.14 mi NNW of Morrill
Measured
1 in hail
Reported by
Public
Coordinates
39.960, -95.690

Hail, Brown

When
April 9, 11:24 PM CST to 11:25 PM CST
Where
Brown County, 1.74 mi NW of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694024, 694023, 694025, 694026.